Syncope

Tarakad S Ramachandran MD (Dr. Ramachandran of SUNY Upstate Medical University has no relevant financial relationships to disclose.)
Arun Ramachandran MD (Dr. Ramachandran of the State University of New York at Syracuse has no relevant financial relationships to disclose.)
Zachary N London MD, editor. (Dr. London of the University of Michigan has no relevant financial relationships to disclose.)
Originally released October 21, 1993; last updated July 31, 2015; expires July 31, 2018

This article includes discussion of syncope, faint, Stokes-Adams attack, transient loss of consciousness, and vasodepressor syncope. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.

Overview

Syncope can be defined as transient loss of consciousness with loss of postural tone. To start with, affected individuals tend to exhibit unclear thinking, followed by fixation of the eyes in the midline and a “frozen” appearance. Narrowing of the field of vision and loss of color vision (graying out) occur, followed by complete loss of vision, loss of consciousness, turning up of the eyeballs, and, when severe, myoclonic jerks. Although the treatment of neurologic or cardiac syncope aims at the underlying cause, the primary treatment of neurovascular syncope consists of patient education and instruction in reasonable precautions.

Key points

 

• Syncope is a prevalent disorder, accounting for 3% to 5% of emergency department visits and 1% to 3% of hospital admissions.

 

• Syncope may be confused with seizure, cryptogenic drop attacks, migraine, basilar thrombosis, or metabolic disturbances.

 

• Unlike true episodes of syncope, episodes of pseudosyncope are not associated with compromised cerebral circulation.

 

• In addition to a predisposition to fainting spells, a significant portion of children with breath-holding spells have concentration problems.

 

• The 2nd Consensus Committee on Bradada Syndrome recommends an implantable cardioverter-defibrillator in all patients with syncope without a "clear extracardiac cause."

Historical note and terminology

Syncope is a sign that can be defined as transient loss of consciousness with loss of postural tone. The cause is temporary reduction or cessation of cerebral blood flow. The term presyncope is used to indicate an episode of near loss of consciousness and does not differ significantly from syncope as to cause. Syncope may be induced by cardiac, neurologic, vascular, or psychiatric causes, and various labels have been used to describe specific causes. For example, neurocardiogenic or vasodepressor syncope is a simple faint, whereas transient third degree heart block may be called a Stokes-Adams attack. Four basic diagnostic categories of syncope are encountered, including reflex-mediated, orthostatic, cerebrovascular, and cardiac; cardiac causes represent 10% to 30% of cases (Miller and Kruse 2005). The cardiac subtype is also likely to yield the highest rate of electrocardiographic abnormality.

Syncope is a prevalent disorder, accounting for 3% to 5% of emergency department visits and 1% to 3% of hospital admissions (Silverstein et al 1982). A cardiac cause of syncope is an independent predictor of sudden death, and mortality rates are higher in patients with cardiac syncope compared with those of noncardiac or unknown origin (Kapoor et al 1983). Cerebral perfusion is maintained relatively constant by an intricate and complex feedback system involving cardiac output, systemic vascular resistance, arterial pressure, intravascular volume status, cerebrovascular resistance with intrinsic autoregulation, and metabolic regulation. A clinically significant defect in any one of these or subclinical defects in several of these systems may cause neurocardiogenic syncope.

Cardiac output can be diminished secondary to mechanical outflow obstruction, pump failure, hemodynamically significant arrhythmias, or conduction defects, resulting in vasodepressive syncope. Systemic vascular resistance can drop secondary to vasomotor instability, autonomic failure, or vasodepressor/vasovagal response. Mean arterial pressure decreases with all causes of hypovolemia. Medications can affect cardiac output, systemic vascular resistance, or mean arterial pressure.

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.